Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

April 17, 2004Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 17, 2004, 4:32 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 4:32 PM MDT (22:32 UTC)
Expired
Apr 17, 2004, 5:00 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS55 KSLC 172232
SVRSLC
UTC045-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH HIGH WINDS 8 MILES SOUTH OF CLIVE...OR
  ABOUT 29 MILES NORTHWEST OF DUGWAY...MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DELLE

THIS STORM HAS PREODUCED A WIND GUSTS TO 93 MPH AT THE NORTH END OF 
THE DUGWAY PROVING GROUND. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4052 11330 4046 11291 4079 11264 4090 11324

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:10 PM MDT, 22 minutes earlier.

Area forecast discussion, Apr 17, 4:10 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SAT APR 17 2004

.SYNOPSIS...A COLD FRONT AND THE ASSOCIATED UPPER LEVEL TROUGH WILL
MOVE ACROSS UTAH TONIGHT THROUGH EARLY SUNDAY.  COOL AND UNSETTLED
WEATHER WILL REMAIN OVER THE AREA THROUGH NEXT WEEK.

&&

.DISCUSSION...VORTICITY MAX IN THE BASE OF THE TROUGH OVER CA
BEGINNING TO LIFT NE TOWARD UTAH LATE THIS AFTERNOON.  THIS
VORTICITY MAX WILL TRACK ACROSS SRN UTAH LATE TONIGHT/SUNDAY
MORNING...DRAGGING THE REST OF THE NOW WEAKENING TROUGH ACROSS THE
REMAINDER OF UTAH/ERN ID.

CONVECTION HAS BEEN ON THE INCREASE PAST COUPLE OF HOURS ACROSS WRN
UT/ERN NV.  THIS ACTIVITY HAS FOCUSED ON THE SURFACE TROUGH NEAR
THE UT/NV UNDERNEATH A RATHER STRONG JET SW-NE ACROSS UTAH.
CONVECTION SHOULD CONTINUE TO INCREASE THIS EVENING AS THE SRN CA
VORTICITY MAX APPROACHES.  BEST THREAT FOR PRECIP LIKELY BETWEEN
MIDNIGHT THROUGH EARLY AFTERNOON SUNDAY.  DYNAMICS ASSOCIATED WITH
THE TROUGH ALONG WITH COLDER AIR ALOFT WILL BRING WIDESPREAD PRECIP
TO THE MOUNTAINS AND PRIMARILY THE WRN/NRN VALLEYS DURING THAT
PERIOD.  OROGRAPHIC ENHANCEMENT COULD LEAD TO HEAVY SNOWFALL IN THE
NRN MOUNTAINS.  HAVE ISSUED A LATE-SEASON HEAVY SNOW WARNING FOR
THOSE ZONES FOR LATE TONIGHT THROUGH THE DAY SUNDAY.

A SECONDARY SHORTWAVE WILL RIPPLE THROUGH THE NRN GREAT BASIN LATE
MONDAY/MONDAY NIGHT.  THIS FEATURE DOESNT APPEAR PARTICULARLY
STRONG...BUT SHOULD BE ABLE TO GENERATE A LITTLE PRECIP FOR THE NRN
ZONES ON ITS WAY EAST.  A BETTER LOOKING SYSTEM HITS THE AREA
MIDWEEK.  THIS NEXT SYSTEM INITIALLY WEAKENS AS IT MOVES INTO THE
PACIFIC NW.  AMPLIFICATION OF THE PATTERN OVER THE ERN PACIFIC
ALLOWS THIS TROUGH TO DIG THROUGH THE BASIN...THEN CLOSE OFF NEAR
THE FOUR-CORNERS THURSDAY.  WILL LIKELY SEE A GOOD SHOT OF PRECIP
AS THIS FEATURES DIGS TO THE SE...BUT QUESTION WHETHER WE ARE
LOOKING AT A LONGER PRECIP EVENT THROUGH THURSDAY.  STILL CONCERNED
THAT THE LOW WILL CLOSE OFF A BIT FURTHER TO THE SE OVER THE SRN
ROCKIES OF NEW MEXICO.  IF THIS WERE TO HAPPEN...THEN ANY WRAP
AROUND PRECIP WOULD REMAIN OVER FAR ERN UT/COLORADO.  FOR NOW
PLAYED WITH UNCERTAINTY AND LEFT A THREAT OF PRECIP IN THE MIDWEEK
PERIOD.  RIDGING LATE IN THE WEEK SHOULD DRY/WARM THINGS A BIT
HEADING INTO THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER STORM WATCH NORTHERN MOUNTAINS TONIGHT AND SUNDAY
MORNING.
ID...WINTER STORM WATCH EXTREME SOUTHEAST MOUNTAINS TONIGHT AND
SUNDAY MORNING.
WY...NONE.
&&

CONGER
Hazardous weather outlook, Apr 17, 5:50 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT SAT APR 17 2004

IDZ025-UTZ007>010-181400-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
550 AM MDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN UTAH
AND EXTREME SOUTHEAST IDAHO

.DAY ONE... TODAY

A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING BRINGING WINTER
LIKE CONDITIONS TO THE MOUNTAINS OF NORTHERN UTAH AND EXTREME
SOUTHEAST IDAHO. SEE SLCWSWSLC FOR DETAILS ON WINTER STORM
WATCHES...WARNINGS...OR ADVISORIES.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE INTO SUNDAY MORNING THEN TAPER OFF TO SHOWERS BY
AFTERNOON. A SERIES OF STORM IMPULSES WILL MOVE ACROSS THE AREA
THROUGH THE MIDDLE OF NEXT WEEK.  SIGNIFICANT MOUNTAIN SNOW IS
POSSIBLE AGAIN WEDNESDAY.

In the hours before

Special weather statement, Apr 17, 1:20 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT SAT APR 17 2004

IDZ024-025-UTZ001>011-014>017-WYZ021-180000-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
120 PM MDT SAT APR 17 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS POSSIBLE TODAY...

A STORM SYSTEM MOVING FROM INTO UTAH FROM SOUTHERN CALIFORNIA
WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE STATE THIS
AFTERNOON AND EVENING.  THESE SHOWERS AND THUNDERSTORMS WILL INCREASE
IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON.

THE STRONGEST OF THESE THUNDERSTORMS WILL MAINLY BE LOCATED OVER THE
WESTERN TWO THIRDS OF THE STATE.  THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALLS ARE ALSO POSSIBLE.

WIND GUSTS FROM THUNDERSTORMS COULD APPROACH 55 MPH TODAY.  THESE
WIND GUSTS MAY CREATE HAZARDS TO HIGH PROFILE AND LIGHT WEIGHT
VEHICLES. IN ADDITION...AREAS OF BLOWING DUST NEAR OPEN AGRICULTURAL
AND RANGE LANDS COULD TAKE VISIBILITIES DOWN BELOW ONE HALF
MILE.

IF A STORM APPROACHES YOUR AREA...SECURE LOOSE AND LIGHT WEIGHT
OBJECTS AROUND YOUR HOME...AND THEN SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.  PLEASE STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO
FOR UPDATES ON THESE STORMS AS THE AFTERNOON PROGRESSES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:06 PM MDTSevere Thunderstorm WarningSLCTooele24 min
Apr 17, 5:32 PM MDTSevere Thunderstorm WarningSLCSalt Lake28 min
Apr 17, 5:33 PM MDTSevere Thunderstorm WarningSLCSalt Lake27 min
Apr 17, 5:57 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.